Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 255, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 23, 2016, 4:56 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2016, 4:56 PM CDT (21:56 UTC)
- Expired
- Aug 23, 2016, 6:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hemphill County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:15 PM CDT | TSTM WND DMG | 4 Nne Mobeetie, TX | LARGE TREE LIMBS BLOWN DOWN...DAMAGING A TRUCK. TIME ESTIMATED |
| Aug 23, 5:18 PM CDT | TSTM WND DMG | 5 Ene Briscoe, TX | LARGE TREE BLOWN IN HALF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
582
WUUS54 KAMA 232156
SVRAMA
TXC211-483-232300-
/O.NEW.KAMA.SV.W.0255.160823T2156Z-160823T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
456 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHEASTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 600 PM CDT
* AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
BRISCOE...OR 17 MILES SOUTHEAST OF MIAMI...MOVING NORTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BRISCOE...ALLISON...NEW MOBEETIE AND MOBEETIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3544 10047 3561 10051 3584 10000 3545 10000
TIME...MOT...LOC 2155Z 240DEG 18KT 3557 10036
HAIL...1.25IN
WIND...60MPH
$$
JC1 follow-up statement
923
WWUS54 KAMA 232229
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT TUE AUG 23 2016
TXC211-483-232300-
/O.CON.KAMA.SV.W.0255.000000T0000Z-160823T2300Z/
WHEELER TX-HEMPHILL TX-
529 PM CDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WHEELER AND SOUTHEASTERN HEMPHILL COUNTIES...
AT 527 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF ALLISON...OR 21 MILES SOUTHEAST OF CANADIAN...MOVING NORTHEAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS A LARGE TREE WAS BLOWN IN HALF 5
MILES EAST NORTHEAST OF BRISCOE.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BRISCOE AND ALLISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3555 10043 3563 10046 3584 10000 3551 10000
TIME...MOT...LOC 2227Z 240DEG 18KT 3565 10019
HAIL...1.00IN
WIND...60MPH
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:34 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 23, 3:34 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 334 PM CDT TUE AUG 23 2016 .DISCUSSION... Scattered convection has already begun to develop mainly south of the Panhandles...with recent development over the SE Texas Panhandle. We expect to see further development of convection as we go into the late afternoon and evening hours along and south of a convergence boundary stretching roughly from Amarillo to Beaver. Instability values of 1000 - 2500 J/kg MLCAPE and weak deep layer shear will likely lead to pulse style storms. This would indicate that brief gusty winds and heavy downpours would be the primary hazards with storms this afternoon. Overnight, instability will be on the decline but embedded weak disturbances will help to keep precip chances possible across the southeastern Texas Panhandle through the overnight hours. A brief lull in convective activity is expected during the late morning hours on Wednesday. This precipitation reprieve won't last long past noon as convection is anticipated to develop along and ahead of a pacific front that will sneak into the northwest zones. While instability values will be similar compared to Today, our deep layer shear values of 30 kts will present a better chance for organized convection. This means a strong to severe storm can't be ruled out and the primary hazards will be damaging wind gusts and hail. While forecast PWAT values remain below the +2SD for this time of year (1.5 inches), storm motions show the potential for training storms which could lead to locally higher rainfall amounts and potentially localized flooding. Precip chances will persist through the overnight hours with primary hazards switching from severe to hydro during the late evening hours as the low-level jet ramps up. There is some difference between model outputs on how far south the front will push Friday night with the NAM being the most aggressive. The NAM pushes the front south of the area by Thursday morning which seems plausible given the additional push southward from convective outflows. The ECMWF is slightly behind the NAM to bring the front south of us by Thursday mid-day with the GFS stalling the front over the Panhandles. The forecast reflects the more aggressive southerly push of the front but recovers quickly which leans back towards the ECMWF and GFS in the following days. The result shows precip chances persisting well into Thursday before we start to see precip chances lessen towards the weekend. Persistent southeasterly flow aloft starting Friday night will allow weak disturbances to move across the Panhandles to keep low-end pops in the forecast into early next week. Expect these chances to change as we move forward in time as slight changes in timing will have significant changes in the chance and location of precip. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 87 60 77 59 / 20 30 50 50 50 Beaver OK 70 91 61 77 59 / 20 40 50 30 40 Boise City OK 60 84 54 72 56 / 10 40 50 30 30 Borger TX 71 90 62 78 61 / 20 30 50 50 50 Boys Ranch TX 65 90 59 78 58 / 20 30 50 50 50 Canyon TX 66 88 59 78 57 / 20 30 50 50 50 Clarendon TX 68 88 62 83 60 / 20 30 50 50 40 Dalhart TX 64 87 57 74 57 / 10 30 50 40 50 Guymon OK 66 89 59 75 58 / 10 40 50 30 40 Hereford TX 66 87 59 78 57 / 20 30 50 50 50 Lipscomb TX 72 91 63 79 61 / 20 30 50 50 50 Pampa TX 69 88 61 78 60 / 20 30 50 50 50 Shamrock TX 71 90 64 85 62 / 20 30 50 40 50 Wellington TX 70 92 65 87 63 / 20 30 50 30 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/14
Hazardous weather outlook, Aug 23, 3:12 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 312 PM CDT TUE AUG 23 2016 OKZ001>003-TXZ001>020-241000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 312 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND OVERNIGHT ACROSS THE EASTERN AND SOUTHERN PORTIONS OF THE TEXAS AND EASTERN OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAIN BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN HAZARDS BEING DAMAGING WIND GUSTS...HAIL...AND LOCALIZED FLOODING. THUNDERSTORM CHANCES PERSIST THURSDAY THROUGH MONDAY. WHILE AN ISOLATED STRONG STORM CAN'T BE RULED OUT...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND THIS EVENING IF A WARNING IS ISSUED FOR YOUR AREA.
In the hours before
Special weather statement, Aug 23, 3:25 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 325 PM CDT TUE AUG 23 2016 TXZ014-015-232130- GRAY TX-WHEELER TX- 325 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND GRAY COUNTIES UNTIL 430 PM CDT... AT 324 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF BRISCOE TO 9 MILES NORTHEAST OF GROOM. MOVEMENT WAS NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PAMPA...BRISCOE...WHEELER...MCLEAN...LEFORS...LAKE MCCLELLAN... ALLISON...KINGSMILL...TWITTY...NEW MOBEETIE... KELLERVILLE AND MOBEETIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3525 10002 3520 10109 3561 10108 3562 10000 TIME...MOT...LOC 2024Z 247DEG 33KT 3554 10035 3532 10102 JC
Special weather statement, Aug 23, 4:24 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT TUE AUG 23 2016
TXZ010-014-015-232230-
GRAY TX-WHEELER TX-HEMPHILL TX-
424 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY AND SOUTHERN HEMPHILL COUNTIES UNTIL 530 PM CDT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES WEST OF REYDON TO 9 MILES WEST OF NEW
MOBEETIE. MOVEMENT WAS EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BRISCOE...WHEELER...ALLISON...NEW MOBEETIE AND MOBEETIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3538 10059 3562 10066 3562 10054 3568 10054
3576 10035 3579 10000 3544 10000
TIME...MOT...LOC 2123Z 251DEG 23KT 3563 10001 3551 10061
JCThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:05 AM CDT | Special Weather Statement | AMA | Deaf Smith, Hartley, Oldham | 40 min |
| Aug 23, 3:25 PM CDT | Special Weather Statement | AMA | Gray, Wheeler | 65 min |
| Aug 23, 4:24 PM CDT | Special Weather Statement | AMA | Wheeler | 66 min |
| Aug 23, 5:48 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 57 min |
| Aug 23, 6:44 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.